Hail, Jefferson
- When
- July 6, 12:58 PM MST
- Where
- Jefferson County, Basin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.270, -112.270
A thunderstorm dropped 1 inch diameter hail at Basin.
A very unstable airmass led to a widespread outbreak of severe weather during the afternoon hours. Hail the size of golf balls and wind gusts in excess of 60 mph was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A very unstable airmass led to a widespread outbreak of severe weather during the afternoon hours. Hail the size of golf balls and wind gusts in excess of 60 mph was reported. Power outages occurred in many cities as numerous trees and power lines were blown down by storm winds. Heavy rain was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 6, 9:20 AM MST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1020 AM MDT MON JUL 6 2009 .DISCUSSION... CONTINUE TO EXPECT AN ACTIVE THUNDERSTORM PATTERN THIS AFTERNOON WITH SEVERE THUNDERSTORMS VERY POSSIBLE. SPC CONTINUES WITH A SLIGHT RISK OVER THE STATE. HAVE MADE MINOR UPDATES TO THE GRIDS AND WILL ISSUE ANOTHER SET OF ZONES. EMANUEL && .AVIATION... UPDATED 1800Z. VFR CONDITIONS WILL PREVAIL AT ALL SITES AHEAD OF A COLD FRONT LIKELY TO PRODUCE THUNDERSTORMS. THE FRONT WILL START TO MOVE OVER THE AREA EARLY IN THE AFTERNOON AND BECOME MORE ORGANIZED AS IT MOVES EASTWARD. THUNDERSTORMS WILL LIKELY PRODUCE GUSTY ERRATIC WINDS AND BRIEF HEAVY RAINFALL. SOME HAIL IS EXPECTED WITH THESE STORMS ALONG WITH THE POSSIBILITY OF WINDS IN EXCESS OF 60 MPH. BRIEF INTRUSIONS INTO MVFR AND IFR ARE POSSIBLE WITH THESE STORMS. AFTER THE STORMS PASS...SOME HIGHER CEILINGS ARE EXPECTED BUT CONDITIONS SHOULD QUICKLY REVERT TO IFR CONDITIONS. SUK && .PREV DISCUSSION...ISSUED 429 AM MDT MON JUL 6 2009 ...SEVERE WEATHER EVENT EXPECTED THIS AFTERNOON AND EVENING... TODAY AND TONIGHT...A STRONG WEATHER DISTURBANCE ALOFT NEAR THE CASCADES THIS MORNING WILL MOVE INTO THE AREA WEST OF THE CONTINENTAL DIVIDE THIS AFTERNOON THEN SWEEP THROUGH THE FORECAST AREA THIS EVENING. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE EAST SLOPES THIS AFTERNOON AND BE EAST OF A GREAT FALLS-CUT BANK LINE BY 6 PM MDT. THIS COLD FRONT THEN SHOULD REACH A HAVRE-LEWISTOWN LINE BY MID-EVENING. THE COLD FRONT WILL PROVIDE A FOCUS AND TRIGGER FOR A LINE OF THUNDERSTORMS. INSTABILITY AND WIND SHEAR APPEAR GREAT ENOUGH FOR SOME SEVERE THUNDERSTORMS TO BE EMBEDDED IN THIS LINE. IN FACT CONDITIONS ARE SUCH THAT THERE IS A THREAT OF TORNADOES OVER NORTH CENTRAL MONTANA. DRIER AIR WILL MOVE IN BEHIND THE FRONT AND NOT ONLY END THE THREAT OF SEVERE THUNDERSTORMS BUT ALSO THE THREAT OF ANY SHOWERS. TUESDAY THROUGH WEDNESDAY...ON TUESDAY THERE WILL BE SOME RESIDUAL INSTABILITY FOR SOME AFTERNOON SHOWERS AND THUNDERSTORMS. SEVERAL WEATHER DISTURBANCES ALOFT WILL AFFECT THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY. MODELS DEVELOP A ROUGHLY EAST-WEST BAND OF PRECIPITATION OVER THE FORECAST AREA DURING THE PERIOD OF TUESDAY NIGHT THROUGH WEDNESDAY BUT DIFFER ON ITS PLACEMENT. SO FOR NOW WILL GENERALLY KEEP THE CHANCES OF PRECIPITATION IN THE CHANCE RANGE. BLANK WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...FORECAST PERIOD BEGINS WITH A SHORTWAVE TROUGH EXITING THE REGION WITH ISOLATED SHOWERS AND THUNDERSTORMS LINGERING THROUGH WEDNESDAY NIGHT BEFORE DIMINISHING. A LOW AMPLITUDE RIDGE BUILDS ON THURSDAY WHICH WILL YIELD QUIETER CONDITIONS ALONG WITH COOLER THAN AVERAGE TEMPERATURES...HOWEVER KEPT SLIGHT CHANCE POPS WITH TERRAIN-INDUCED SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS. MODELS DIVERGE ON FRIDAY AS ANOTHER SERIES OF SHORTWAVES CROSSES THE FORECAST AREA UNDER WEAK FLOW. GIVEN THE MODEL UNCERTAINTY AND TYPICAL DAYTIME INSTABILITY...KEPT SLIGHT CHANCE POPS WITH SLIGHTLY COOLER THAN AVERAGE TEMPERATURES. BY SATURDAY...TEMPERATURES WILL CLIMB CLOSER TO SEASONAL AVERAGES WITH TRANQUIL CONDITIONS ANTICIPATED. MLS SUNDAY THROUGH MONDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A WEAK UPPER LEVEL RIDGE MOVES EAST OF THE REGION SUNDAY MORNING. BEHIND THIS SYSTEM...AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE NORTHWEST COAST WITH AN ASSOCIATED WEAK COLD FRONT MOVING ACROSS THE FORECAST AREA MONDAY. LIMITED MOISTURE IN A SOMEWHAT UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL RESULT IN ISOLATED SHOWERS AND A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BE A LITTLE MORE NUMEROUS OVER THE MOUNTAINS. TEMPERATURES ARE EXPECTED TO TO BE NEAR SEASONAL AVERAGES SUNDAY BEFORE COOLING SEVERAL DEGREES MONDAY. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 83 51 78 50 / 60 30 20 50 CTB 73 47 72 45 / 80 20 20 20 HLN 86 48 80 52 / 60 30 30 50 BZN 90 45 84 50 / 20 30 20 40 WEY 76 39 73 40 / 20 30 10 20 DLN 81 42 77 47 / 30 20 20 40 HVR 86 52 80 50 / 40 70 20 40 LWT 83 49 76 48 / 30 70 20 60 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL/BLANK LONG TERM...MLS/KURDY AVIATION...SUK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 737 AM MDT MON JUL 6 2009 MTZ008>015-044>055-071345- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 737 AM MDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A SHARP COLD FRONT WILL PUSH THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS. DANGEROUS LIGHTNING...HAIL IN EXCESS OF 1 INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THE STRONGEST STORMS. THERE IS A SLIGHT RISK OF TORNADOES POSSIBLE WITH THE STRONGEST STORMS. THE THREAT OF SEVERE WEATHER WILL BE SOMEWHAT LESS OVER BEAVERHEAD...MADISON...AND GALLATIN COUNTIES. THE THREAT OF SEVERE WEATHER WILL REACH CUT BANK BY MID- AFTERNOON...GREAT FALLS AND LEWISTOWN AND BOZEMAN BY LATE AFTERNOON...AND HAVRE BY EARLY EVENING. THE THREAT OF SEVERE WEATHER WILL DIMINISH AT CUT BANK AND GREAT FALLS AND BOZEMAN DURING THE EARLY EVENING...LEWISTOWN BY MID-EVENING AND HAVRE BY MIDNIGHT. ANYONE PLANNING TRAVEL OR OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING SHOULD KEEP TRACK OF CONDITIONS VIA TELEVISION AND RADIO STATIONS AND NATIONAL WEATHER SERVICE RADIO AND WEB SITES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS SHOULD BE PREPARED TO SAFELY OBSERVE AND PROVIDE TIMELY REPORTS OF SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS OR LOCAL LAW ENFORCEMENT AGENCIES THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
115 PM MDT MON JUL 6 2009
MTZ052-062000-
JEFFERSON MT-
115 PM MDT MON JUL 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
200 PM MDT...
AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES NORTH OF WALKERVILLE...
OR 7 MILES NORTH OF BUTTE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BASIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4633 11253 4635 11249 4633 11247 4639 11241
4639 11236 4642 11233 4642 11227 4633 11210
4605 11247 4616 11253 4618 11259 4622 11260
TIME...MOT...LOC 1915Z 218DEG 20KT 4611 11257SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 157 PM MDT MON JUL 6 2009 MTZ050-051-062045- FERGUS MT-JUDITH BASIN MT- 157 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN AND WESTERN FERGUS COUNTIES UNTIL 245 PM MDT... AT 156 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR STANFORD...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... BENCHLAND... DENTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4743 10988 4724 10964 4697 11016 4711 11034 TIME...MOT...LOC 1957Z 229DEG 18KT 4710 11015
The Great Falls radar (KTFX), 148 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
13 thunderstorm wind, 8 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Basin.
A thunderstorm dropped 1.75 inch diameter hail at Canyon Creek 7SE.
A thunderstorm dropped 1 inch diameter hail at Clancy 1N.
A thunderstorm dropped 1 inch diameter hail at Marysville 6ESE.
A thunderstorm produced a wind gust to 60 mph at Choteau.
A thunderstorm produced a wind gust to 60 mph at Fort Benton 9S.
A thunderstorm dropped 1.75 inch diameter hail at Monarch 3S.
A thunderstorm dropped 1 inch diameter hail at Geyser 6ENE.
A thunderstorm produced a wind gust to 61 mph at White Sulphur Springs 40NW.
A thunderstorm dropped 1 inch diameter hail at White Sulphur Springs 33WNW.
A thunderstorm produced a wind gust to 60 mph at Geraldine 1NNE.
A thunderstorm produced a wind gust to 60 mph at Fort Benton 30WNW (the Knees).
A thunderstorm produced a wind gust to 60 mph at Fort Benton. The storm downed tree limbs 3 to 4 inches in diameter and caused numerous power outages.
A thunderstorm produced a wind gust to 59 mph at Fort Benton 1NE.
A thunderstorm produced a wind gust to 67 mph at Chester 7SE.
A thunderstorm produced a wind gust to 70 mph at Inverness 2E (the Inverness DOT site).
A thunderstorm produced a wind gust to 85 mph at Big Sandy.
A thunderstorm dropped 1.75 inch diameter hail at Havre 4SW. The hail broke a vehicle's windshield.
A thunderstorm produced a wind gust to 70 mph at Geyser.
A thunderstorm produced a wind gust to 59 mph at Roy 2E.
A thunderstorm produced a wind gust to 59 mph at Havre 4W (the Havre ASOS site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172883, 172834, 172885, 172886, 172836, 172887, 172888, 172890, 172838, 172893, 172841, 172848, 172852, 172873, 172876, 172854, 172877, 172856, 172878, 172881, 172858.